Wyoming, 2024

Damaging Winds in Wyoming, August 25, 2024

August 25, 2024 · NWS RIW · 4 events in 2 counties and zones

A passing cold front and shortwave combined with a moisture moving in from around an upper level low to produce showers and thunderstorms, some with strong wind gusts. The storms mainly hit Fremont and Natrona Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A passing cold front and shortwave combined with a moisture moving in from around an upper level low to produce showers and thunderstorms, some with strong wind gusts. The storms mainly hit Fremont and Natrona Counties. One round of showers and storms hit around noon, with a wind gust of 58 mph reported along Hat Six Road to the East of Evansville. The second round of storms occurred in the evening hours, producing wind gusts over 58 mph from South Pass in the Wind River Mountains to the Casper Airport. Some notable wind gusts included 66 mph over South Pass and 63 mph at Natrona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 25, 10:32 AM MST, 1 hour 14 minutes earlier. Its key messages:

  • Increased moisture today will increase chances of showers and thunderstorms through Monday.
  • The coolest temperatures in a while move in for Monday, with frost possible in the western valleys Monday night.
  • Other than fire weather concerns on Wednesday, much of next week looks tranquil with dry weather and above normal temperatures.
Area forecast discussion, Aug 25, 10:32 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1132 AM MDT Sun Aug 25 2024

.KEY MESSAGES...

- Increased moisture today will increase chances of showers and
  thunderstorms through Monday.

- The coolest temperatures in a while move in for Monday, with
  frost possible in the western valleys Monday night.

- Other than fire weather concerns on Wednesday, much of next
  week looks tranquil with dry weather and above normal
  temperatures.

&&

.DISCUSSION...
Issued at 244 AM MDT Sun Aug 25 2024

We will have a variety of weather across the area over the next few
days. Things are mainly quiet this morning, as we transition
into a wetter pattern for the next couple of days. A weak cold
front is now dropping southward toward our office, but has
little moisture with it. It will bring some gusty northwest
wind, which does not line up well with balloon launch time that
I am tasked to do this morning. A surge of moisture will move
northward this morning in conjunction with an approaching trough
and upper level low over northwestern Utah that will move
northeastward toward the area and bring an increase in coverage
of showers and thunderstorms through the day. A few could become
strong as well. The Storm Prediction Center has the area in a
Marginal risk. As is usually the case in this area, strong wind
gusts will be the main threat. Some storms will likely linger
into tonight as well, as the low lifts northeastward into
northwestern Wyoming and into Montana tomorrow. Wind will
continue to be gusty through the day as well, but not as strong
as yesterday. One good thing is that the moisture will raise
dewpoints today, which should make for less erratic fire
behavior as compared to yesterday.

In addition, we have to talk about the S word. 700 millibar
temperatures will fall to around 2 Celsius in some locations in
the northern mountains. And with some moisture around, some
snow is possible above 9500 to 10000 feet. Accumulations for
most locations would be small or none, but some of the highest
peaks, especially in the Wind Rivers and Absarokas, could see an
inch or two of snow through Monday. Elsewhere, Monday will be
the coolest day many areas have seen in a while. This will
especially be the case in northern Wyoming, where there will be
more cloud cover as the low moves through the area. Places like
Cody and Buffalo have a better than 1 in 2 chance of staying in
the 60s for high temperatures that day. As for the convection,
the best chance will be in northern Wyoming as well, with
tapering chances further south (ranging from 1 in 2 along the
northern border to less than 1 in 5 in southern Wyoming.) This
will be an earlier show, with most precipitation ending around
sunset Monday evening. There is still the potential for some
frost as well on Monday night over the western valleys if the
sky can clear fast enough. Places like Big Piney, Pinedale and
even Jackson have around a 1 out of 2 chance at this time.

Ridging on Tuesday will bring a drier and warmer day for
Tuesday, with a chance for critical fire weather conditions
returning to central portions of the CWA. Then on Wednesday, a
fast moving trough and cold front will move from Canada and
into the Northern Rockies. The best forcing and moisture will
remain well north of the area, with any chances of showers less
than 1 out of 4 and confined to far northern Wyoming. It will
raise the chance of elevated to critical fire weather though, as
gusty winds will be widespread across the forecast area once
again. Additionally, the lowest dewpoints will be across central
and southern Wyoming. Following that, we should enter into a
period of tranquil weather as ridging builds over the area,
bringing dry weather with near to above normal temperatures as
we head toward the first day of September.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1131 AM MDT Sun Aug 25 2024

Conditions for the TAF period will remain VFR, except for a slight
chance of MVFR with a convective storm. South-southwesterly winds
increase from the south. Gusts of 20 to 30 kt will be common across
the forecast area, as showers and thunderstorms begin to develop.
The primary convective hazard for today will be the chances for
gusty outflow winds of 30-40 kt. TAF sites now have TEMPO groups for
the afternoon and evening, stating around 20Z and going as late as
02Z. Winds and thunderstorms will gradually subside through the
evening, ending for much of the area by 06Z. Additional showers look
to impact KJAC and possibly KCOD and KWRL between 04Z and 07Z, as
the main storm system tracks over eastern ID into southwestern MT.
These showers will then track across northwestern portions through
the rest of the TAF period.

&&

.FIRE WEATHER...
Issued at 244 AM MDT Sun Aug 25 2024

Fire weather should improve somewhat today. Increasing moisture from
the south will increase the chance of showers and thunderstorms,
especially this afternoon and into the evening. The increasing
moisture will keep relative humidity above critical levels,
generally the low 20s and higher. A gusty breeze will develop again
in central and southern Wyoming, but it will not be as windy as
yesterday. Mixing and smoke dispersal will be generally good to very
good in the afternoon. The next day of concern for elevated to
possibly critical fire weather will be Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Monday for WYZ002-012-013-016.

&&

DISCUSSION...Hattings
AVIATION...LaVoie/Swanson
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 25, 1:51 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MDT Sun Aug 25 2024

WYZ001>020-022>030-261300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MDT Sun Aug 25 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Monday...Scattered thunderstorms across the north. Frost possible
in the western valleys Monday night.

Wednesday...Elevated to critical fire weather possible across
central and southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 186 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
August 25, 11:46 AM MST
Where
Natrona County, 4 mi SE of Evansville
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.829, -106.214

Thunderstorm Wind, Fremont

When
August 25, 3:50 PM MST
Where
Fremont County, 8 mi WSW of South Pass City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.426, -108.945

Thunderstorm Wind, Natrona

When
August 25, 5:43 PM MST to 5:51 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

Wind gusts as high as 59 mph were reported at the Natrona County airport.

Thunderstorm Wind, Natrona

When
August 25, 5:46 PM MST
Where
Natrona County, Natrona
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.030, -106.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209167, 1209168, 1209170, 1209169.